Alert archive / Minnesota / Beach Hazards Statements in 2017

Beach Hazards Statement 16, NWS Duluth, MN

August 24, 2017Douglas County, Wisconsin; Carlton County, Saint Louis County, Minnesota

NWS Duluth, MN issued this beach hazards statement at Aug 24, 2017, 9:32 AM CDT for Douglas County, Wisconsin; Carlton County, Saint Louis County, Minnesota. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Aug 24, 2017, 9:32 AM CDT (14:32 UTC)
Expired
Aug 24, 2017, 8:00 PM CDT
In force
10 hr
Issued by
NWS Duluth, MN

Counties Carlton County, MN, Saint Louis County, MN, Douglas County, WI

The radar

The Duluth radar (KDLH), 11 km from the middle of the area, began a volume at 14:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 2.5 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2017-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2017-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1534 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

507 
WHUS43 KDLH 241432
CFWDLH

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE DULUTH MN
932 AM CDT THU AUG 24 2017

MNZ037-WIZ001-250100-
/O.NEW.KDLH.BH.S.0016.170824T1432Z-170825T0100Z/
CARLTON/SOUTHERN ST. LOUIS-DOUGLAS-
932 AM CDT THU AUG 24 2017

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM CDT THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN DULUTH HAS ISSUED A BEACH HAZARDS
STATEMENT FOR DANGEROUS SWIMMING CONDITIONS, WHICH IS IN EFFECT UNTIL
8 PM CDT THIS EVENING. 

* LOCATION...PARK POINT BEACH

* DANGEROUS SWIMMING CONDITIONS ARE EXPECTED ALONG THE LAKE 
  SUPERIOR SHORELINE DUE TO HIGH WAVE ACTION AND STRONG RIP 
  CURRENTS.

* HIGH WAVE ACTION ALONE CAN MAKE SWIMMING DIFFICULT ON DAYS 
  SUCH AS THIS. INCOMING WAVES IN RAPID SUCCESSION CAN TIRE A 
  SWIMMER QUICKLY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS IN SANDBARS...
NEAR SHORELINE STRUCTURES SUCH AS PENINSULAS OR BREAKWALLS...AND
NEAR RIVER MOUTHS.

FOR ADDITIONAL SAFETY INFORMATION AND PRECAUTIONS...PLEASE VISIT
WWW.WEATHER.GOV/DULUTH

&&

$$
STEWART
1 follow-up statement
215 
WHUS43 KDLH 250102
CFWDLH

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE DULUTH MN
802 PM CDT THU AUG 24 2017

MNZ037-WIZ001-250215-
/O.EXP.KDLH.BH.S.0016.000000T0000Z-170825T0100Z/
CARLTON/SOUTHERN ST. LOUIS-DOUGLAS-
802 PM CDT THU AUG 24 2017

...BEACH HAZARDS STATEMENT HAS EXPIRED...

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this beach hazards statement went out at Aug 24, 6:42 AM CDT, 2 hours 50 minutes earlier.

Area forecast discussion, Aug 24, 6:42 AM CDT, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
642 AM CDT Thu Aug 24 2017

.SHORT TERM...(Today through Friday)
Issued at 329 AM CDT Thu Aug 24 2017

Mid- to upper-level ridging will build over the Northland today,
bringing abundant sunshine and dry conditions. Sfc high pressure is
progged to develop over western Ontario today, causing winds to
become more easterly. Temperatures will once again be on the cooler
side of climatology, with highs in the lower 60s over the Minnesota
Arrowhead region, to the upper 60s further inland.

Later this evening and overnight: a slow moving push of 850-700 mb
layer warm air advection (WAA) will bring increasing clouds from the
southwest, as well as some small chances of rain showers over the
Brainerd Lakes area southeast towards Hinckley and Pine City. Some
patchy fog will be possible too, with lows dipping into the upper
30s/lower 40s north and east, to the upper 40s and lower 50s
southwest. Chances of showers should remain on the low side during
the day, but will persist as the WAA builds into the region. Chances
of thunderstorms will also increase as instability goes up, with
MUCAPE values up to 500 J/kg possible per the 24.00z NAM and GFS
models. Chances of showers and thunderstorms only increase further
into the evening hours Friday.

.LONG TERM...(Friday night through Wednesday)
Issued at 329 AM CDT Thu Aug 24 2017

Several shortwaves will push a shortwave ridge over the region
Friday evening to the east and causing it to deamplify. Continued
moisture advection will cause PWAT values to rise to around 1.5
inches on Saturday. A stronger shortwave will move in
Saturday/Saturday night carving out an upper trough over the region
and causing a surface low to develop and track across the western
Great Lakes region through the weekend. There are differences in the
track and timing of the low but the overall differences will not
have a big impact on the expected weather. Showers and a few
thunderstorms will be possible Friday night through Sunday night,
with chances diminishing Sunday afternoon/evening from west to east.
The expected rain and cloud cover will keep temperatures below
normal through the weekend with highs in the sixties for most areas.
Off lake winds are also expected through the weekend.

Most areas will be dry Monday with the exception of our far
southeast zones. A western CONUS ridge will aid in keeping the
region dry or only low chances for showers Tuesday into Thursday.
Temperatures will warm into the upper sixties to mid seventies
Monday with lower to mid seventies continuing into Thursday.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 642 AM CDT Thu Aug 24 2017

High pressure had nosed into northern Minnesota overnight clearing
skies for most areas and causing winds to become light. Fog has
formed in spots with LIFR/IFR conditions. The fog/stratus will
lift for most areas between 13Z-14Z then expect VFR conditions
into this evening. More fog will be possible tonight and we added
to some of the TAFs but adjustments will need to be made as we
progress through the period.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  65  48  65  53 /   0  10  10  40
INL  68  40  71  51 /   0   0   0  30
BRD  69  54  67  56 /   0  20  20  60
HYR  69  45  67  54 /   0  10  10  40
ASX  67  41  68  51 /   0   0  10  30

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

SHORT TERM...JTS
LONG TERM...Melde
AVIATION...Melde
Hazardous weather outlook, Aug 24, 4:07 AM CDT, 5 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
407 AM CDT Thu Aug 24 2017

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-250730-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
407 AM CDT Thu Aug 24 2017

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Today and Tonight

Areas of fog, some dense, will lift for most areas between 8 am
and 9 am.

Northeasterly winds will increase through the day increasing the
potential for Rip Currents near the Duluth entry affecting the
Park Point Beach in Duluth.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A few thunderstorms will be possible from the Longville and
Brainerd Lakes region east to the Siren area Friday afternoon.
Severe storms are not expected.

There is a low chance of thunderstorms from central Minnesota
into parts of northwest Wisconsin Friday night into Sunday. The
risk of severe weather looks low.

.SPOTTER INFORMATION STATEMENT...

Skywarn Spotter activation is not anticipated today or tonight.

LSZ121-140>148-250730-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
407 AM CDT Thu Aug 24 2017

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...Today and Tonight

Increasing northeast winds in the Twin Ports area may produce
hazardous conditions for small craft later this afternoon into
the early evening hours.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Easterly winds will persist and increase Friday and continuing
into Saturday night. Hazardous conditions may develop for small
craft during that time over portions of western Lake Superior.

Thunderstorms will be possible over portions of western Lake
Superior Saturday night and Sunday. The chance for severe storms
looks low at this time.

Melde

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

Nearby

Beach Hazards Statements in Minnesota, 2017Beach Hazards Statements in Wisconsin, 2017Every beach hazards statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.